Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 2018, 11:47 PM CST for Douglas County, Howell County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2018, 11:47 PM CST (05:47 UTC)
- Expired
- Jan 22, 2018, 12:30 AM CST
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Howell County, MO
The radar
The Springfield radar (KSGF), 120 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 12:00 AM CST | TSTM WND DMG | 1 S Vanzant, MO | TEN INCH DIAMETER TREE DOWN AT THE SHANNON RANCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
336
WUUS53 KSGF 220547
SVRSGF
MOC067-091-220645-
/O.NEW.KSGF.SV.W.0005.180122T0547Z-180122T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1147 PM CST SUN JAN 21 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Eastern Douglas County in southwestern Missouri...
Northern Howell County in south central Missouri...
* Until 1245 AM CST
* At 1147 PM CST, severe thunderstorms were located along a line
extending from 13 miles southeast of Ava to 17 miles northwest of
Bakersfield to near Gainesville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
West Plains... Mountain View...
Willow Springs... Pomona...
Peace Valley... Siloam Springs...
White Church... Vanzant...
Pottersville... Drury...
Gentryville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3665 9212 3679 9212 3680 9252 3686 9259
3706 9236 3705 9166 3679 9166
TIME...MOT...LOC 0547Z 231DEG 46KT 3685 9245 3673 9231 3659 9237
HAIL...<.75IN
WIND...60MPH
$$
Schaumann3 follow-up statements
420
WWUS53 KSGF 220606
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1206 AM CST MON JAN 22 2018
MOC067-091-220645-
/O.CON.KSGF.SV.W.0005.000000T0000Z-180122T0645Z/
Douglas MO-Howell MO-
1206 AM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR EASTERN DOUGLAS AND NORTHERN HOWELL COUNTIES...
At 1206 AM CST, severe thunderstorms were located along a line
extending from near Mountain Grove to 12 miles west of Willow Springs
to 17 miles west of West Plains, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
West Plains... Mountain View...
Willow Springs... Pomona...
Peace Valley... Siloam Springs...
White Church...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 9212 3679 9212 3679 9226 3692 9226
3706 9236 3705 9166 3683 9166
TIME...MOT...LOC 0606Z 213DEG 47KT 3705 9226 3693 9218 3682 9215
HAIL...<.75IN
WIND...60MPH
$$
Schaumann652 WWUS53 KSGF 220623 SVSSGF Severe Weather Statement National Weather Service Springfield MO 1223 AM CST MON JAN 22 2018 MOC067-220632- /O.CAN.KSGF.SV.W.0005.000000T0000Z-180122T0645Z/ Douglas MO- 1223 AM CST MON JAN 22 2018 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3705 9209 3705 9166 3686 9166 3680 9210 TIME...MOT...LOC 0622Z 255DEG 24KT 3702 9199 3684 9206 $$ MOC091-220645- /O.CON.KSGF.SV.W.0005.000000T0000Z-180122T0645Z/ Howell MO- 1223 AM CST MON JAN 22 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR NORTHERN HOWELL COUNTY... At 1222 AM CST, severe thunderstorms were located along a line extending from near Willow Springs to 13 miles northwest of West Plains, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mountain View... Willow Springs... Pomona... Peace Valley... White Church... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3705 9209 3705 9166 3686 9166 3680 9210 TIME...MOT...LOC 0622Z 255DEG 24KT 3702 9199 3684 9206 HAIL...<.75IN WIND...60MPH $$ Schaumann
915
WWUS53 KSGF 220630
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1230 AM CST MON JAN 22 2018
MOC091-220640-
/O.CAN.KSGF.SV.W.0005.000000T0000Z-180122T0645Z/
Howell MO-
1230 AM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3705 9209 3705 9166 3686 9166 3680 9210
TIME...MOT...LOC 0629Z 231DEG 46KT 3708 9190 3690 9197
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 11:37 PM CST, 10 minutes earlier.
Area forecast discussion, Jan 21, 11:37 PM CST, 10 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1137 PM CST Sun Jan 21 2018 .SHORT TERM...(This evening through Monday) Issued at 130 PM CST Sun Jan 21 2018 A deep closed upper low will track from the Rockies into the central Plains this evening while a surface low pressure system tracks from eastern Kansas into northern Missouri. A trailing surface trough then cold front will push across the Ozarks region this evening. Strong synoptic lift and moisture advection along with at least ample instability will ignite numerous showers and thunderstorms from late afternoon into tonight. While instability will be rather modest the shear profiles will be favorable to support intense updrafts and possibly supercells. Shear vectors will also support surging line segments and bowing structures. This all adds up to a risk of severe storms with the potential of damaging winds and possibly a couple of tornadoes. While a low risk the primary area of concern for tornadoes would be across far southern Missouri. The showers and storms will end from the west late this evening into the overnight hours. Expect some clearing overnight as a dry slot wraps around the upper low. The true cold front will sweep across the area early Monday as the upper low transitions eastward. This will bring steady or falling temperatures and increased cloud cover. Also expect showers mainly across central Missouri. Some potential that some snow will mix with the rain before ending. .LONG TERM...(Monday Night through Sunday) Issued at 130 PM CST Sun Jan 21 2018 Colder temperatures settle back into the region through mid week before upper level ridging and southerly winds return by late week. The next upper trough and associated front will move into the region heading into later Friday and this weekend. This will bring another good chance for precipitation. Colder weather will again follow this system this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1130 PM CST Sun Jan 21 2018 The storm system moving through the Ozarks this evening will make steady progression through 09z and exit east of the region. Storms were east of Joplin but will continue for an hour or two more for Springfield and Branson. This will keep MVFR ceilings and visibilities through 07z. As the storms shift east, Ceilings will improve to VFR through sunrise across the area. Cloud cover wrapping around the upper level low that is driving the current storms will bring a return of MVFR ceilings along with some rain showers though a few flakes of snow may mix in as surface temperatures fall to the freezing mark in the afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Hatch
Hazardous weather outlook, Jan 21, 7:54 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 754 PM CST Sun Jan 21 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 754 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Lightning risk. DISCUSSION... A band of showers and embedded isolated thunderstorms will continue to slowly push east across the Missouri Ozarks tonight. The most intense storms will be capable of producing damaging winds up to 60 mph, small hail, and the possibility of an isolated tornado. The limited severe weather threat will be confined to areas mainly south of the Highway 54 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West to southwest wind gusts of 30 to 40 mph will occur across the area on Monday. Gusts over 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas south of the Highway 54 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Jan 21, 5:54 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
554 PM CST SUN JAN 21 2018
MOZ101-220030-
McDonald MO-
554 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD COUNTY UNTIL 630
PM CST...
At 554 PM CST, Doppler radar was tracking a strong thunderstorm near
Pineville, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Big Sugar Creek State Park... Pineville...
Powell... Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3650 9442 3657 9446 3675 9431 3675 9407
3650 9408
TIME...MOT...LOC 2354Z 236DEG 40KT 3654 9432
GriffinSpecial weather statement, Jan 21, 6:06 PM CST, 5 hours 41 minutes before
Special Weather Statement National Weather Service Springfield MO 606 PM CST SUN JAN 21 2018 MOZ088-093-094-220045- Jasper MO-Newton MO-Lawrence MO- 606 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON... NORTHWESTERN LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 645 PM CST... At 606 PM CST, Doppler radar was tracking a strong thunderstorm over Sarcoxie, or 13 miles northwest of Monett, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sarcoxie... Miller... Stotts City... Wentworth... Avilla... La Russell... Reeds... Red Oak... This includes Interstate 44 between mile markers 25 and 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3695 9407 3705 9422 3729 9408 3728 9369 TIME...MOT...LOC 0006Z 221DEG 38KT 3706 9410 Griffin
Special weather statement, Jan 21, 8:00 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CST SUN JAN 21 2018
MOZ094-220230-
Lawrence MO-
800 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 830
PM CST...
At 800 PM CST, Doppler radar was tracking a strong thunderstorm over
Monett, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mount Vernon... Miller...
Verona... Halltown...
Freistatt... Hoberg...
Chesapeake...
This includes Interstate 44 between mile markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3703 9395 3728 9383 3728 9361 3704 9361
3695 9384
TIME...MOT...LOC 0200Z 227DEG 37KT 3696 9392
GriffinLocal storm report, Jan 21, 8:51 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 2 SE HOBERG 37.05N 93.82W
01/21/2018 LAWRENCE MO LAW ENFORCEMENT
COUPLE OF BUILDINGS DOWN ON FARM ROAD 2155 2
AND A HALF MILES SOUTH OF MT VERNON. ALSO
REPORTS OF TREES DOWN. THIS IS RIGHT NEAR
THE LOCATION OF A WELL DEFINED DROP IN
CORRELATION COEFFICIENT. TORNADO LIKELY
OCCURRED AT THIS LOCATION.
&&
BURCHFIELDLocal storm report, Jan 21, 11:10 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND DMG 1 NE GROVESPRING 37.41N 92.60W
01/21/2018 WRIGHT MO PUBLIC
LARGE TREE LIMBS DOWN AT RESIDENCE JUST
NORTHEAST OF GROVESPRING.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:06 PM CST | Special Weather Statement | SGF | Lawrence | 39 min |
| Jan 21, 8:00 PM CST | Special Weather Statement | SGF | Lawrence | 30 min |
| Jan 21, 8:03 PM CST | Tornado Warning | SGF | Lawrence | 27 min |
| Jan 21, 8:37 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 38 min |
| Jan 21, 9:10 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 38 min |
| Jan 21, 9:27 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster | 37 min |
| Jan 21, 9:32 PM CST | Tornado Warning | SGF | Christian, Douglas, Webster | 28 min |
| Jan 21, 10:10 PM CST | Tornado Warning | SGF | Wright | 20 min |
| Jan 21, 11:25 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| Jan 22, 12:12 AM CST | Special Weather Statement | SGF | Texas | 48 min |
| Jan 22, 12:59 AM CST | Special Weather Statement | SGF | Howell | 31 min |
| Jan 22, 1:06 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 54 min |
| Jan 22, 1:40 AM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.